Alert archive / Colorado / Special Weather Statements in 2019
Special Weather Statement, NWS Pueblo, CO
NWS Pueblo, CO issued this special weather statement at Jul 11, 2019, 2:21 PM MDT for El Paso County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2019, 2:21 PM MDT (20:21 UTC)
- Expired
- Jul 11, 2019, 2:45 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
County El Paso County, CO
The radar
The Pueblo radar (KPUX), 57 km from the middle of the area, began a volume at 20:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 8.4 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 170 J/kg
- Mixed-layer CIN
- -366 J/kg
- Mixed-layer LCL
- 2235 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 47 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
024 WWUS85 KPUB 112021 SPSPUB Special Weather Statement National Weather Service Pueblo CO 221 PM MDT Thu Jul 11 2019 COZ085-086-112045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 221 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Penrose, or 21 miles south of Colorado Springs, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern El Paso and northwestern Pueblo Counties. LAT...LON 3847 10491 3858 10491 3862 10475 3846 10470 TIME...MOT...LOC 2020Z 262DEG 10KT 3852 10484 $$ KTS
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 11, 11:01 AM MDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 11, 11:01 AM MDT, 3 hours 20 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1101 AM MDT Thu Jul 11 2019 .SHORT TERM...(Today and tonight) Issued at 352 AM MDT Thu Jul 11 2019 Upper level high pressure will remain centered along the CO/NM border today and tonight, with very warm max temps returning to all of southern Colorado after a brief cool-down on the plains yesterday. Moderate instability develops over the mountains and I-25 corridor this afternoon, leading to mainly isolated thunderstorms forming over the higher terrain initially, then drifting across interior valleys and adjacent plains late in the day. Lack of upper level forcing and drying low levels suggest mostly weak storms with gusty outflow winds and lightning the main threats. Deeper instability (CAPE above 1k J/KG) will lie over the eastern plains this afternoon and evening, though with very weak steering flow under the high, doubt much in the way of convection will survive long enough to make it very far past I-25, with latest HRRR/NAM confirming this scenario. Will keep a broad-brush of low pops over the area for this afternoon and tonight, though suspect most locations will only see brief gusty outflows and sprinkles at best. Any thunderstorm activity ends quickly this evening with loss of heating, and skies will become clear at most locations by early Friday morning. .LONG TERM...(Friday through Wednesday) Issued at 352 AM MDT Thu Jul 11 2019 A broad upper ridge and abundant moisture will dominate weather over southern Colorado through middle of next week, leading to daily thunderstorm chances and slightly above normal temperatures. Models appear to be in good agreement through the long term with this fairly simple setup. Temperatures for the duration of the long term will be slightly above normal, with highs in the mid to upper 90s across the plains, and 80s throughout the high valleys. Some locations across the plains, particularly from Pueblo through Lamar, could reach 100. Friday - Saturday... For the start of the long term, the ridge will be centered over the CO/NM border. Abundant moisture will have wrapped around the ridge by Friday, bringing TPW values to around 0.75" over the high terrain, or near normal. Strong heating each afternoon in the presence of favorable moisture will yield scattered to low-end widespread thunderstorm coverage over the high terrain, with slightly better storm coverage on Saturday vs Friday given increasing moisture aloft. Considering the location of the ridge center, steering flow will be very weak, so thunderstorms will be slow to move, if at all. This makes it unlikely for storms to make it east onto the plains. Isolated to widely scattered pops were included for the I-25 corridor to account for the possibility of initiation off of outflow boundaries. Storms further east will be unlikely. Given slow storm motion and adequate moisture, brief heavy rainfall will be possible with these storms, threatening burn scars. CAPE near 1000 j/kg each day means storms could be strong, but very weak deep layer shear will limit the threat to small hail and wind gusts to 50 mph, and keep the strong storms brief. Sunday - Monday... Saturday into Sunday, the upper ridge is forecast to slowly drift south, leading to slightly better westerly steering flow. Additionally, moisture will continue to increase over the high terrain, TPW up to around 1", which is slightly above normal. Therefore, afternoon storm coverage over the high terrain is expected to become widespread for these days. Given better steering flow and increased storm coverage over the high terrain potentially generating more outflow boundaries, storm coverage should be better over the plains as well, especially on Monday, when widely scattered coverage is forecast over much of the I-25 corridor and plains. Storm threats should remain unchanged from those discussed above. Increased storm coverage and moisture will increase the potential for heavy rain hitting a burn scar. Tuesday - Wednesday... The ridge continues to flatten during this period as a weakening shortwave pushes across the Great Basin on Tuesday. With this change, models indicate the potential for drier air to filter in aloft, causing a gradual decline in storm coverage each day. Storm threats remain the same, with a slight reduction in the flash flood potential as storm coverage and atmospheric moisture decrease. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1101 AM MDT Thu Jul 11 2019 Afternoon thunderstorms will develop in the vicinity of KALS, KCOS, and KPUB. No precipitation is expected, but gusty thunderstorm outflow winds are. At this point, a thunderstorm is expected to develop off of Pikes Peak and propagate southeasterly, affecting KCOS and KPUB. The exact direction the winds will depend on the exact track, which is still uncertain. If the thunderstorm develop directly overhead of either KCOS or KPUB, expect erratic winds. Wind direction is more certain for KALS, though. && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PETERSEN LONG TERM...LINE AVIATION...SKELLY
Hazardous weather outlook, Jul 11, 11:11 AM MDT, 3 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1111 AM MDT Thu Jul 11 2019 COZ058>089-093>099-121715- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1111 AM MDT Thu Jul 11 2019 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Isolated thunderstorms are expected to develop across the mountains beginning around midday, with storms then drifting across interior valleys, the Interstate 25 corridor and the southeast plains from late afternoon into early evening. The main threats from storms will be lightning, gusty winds up to 45 mph, small hail and locally heavy rain. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Daily afternoon and early evening thunderstorm are expected, with chances increasing this weekend and into early next week. Most of the activity will be confined to the mountains and interior valleys, while coverage over the Interstate 25 corridor and east will be less. The main risks with storms will be cloud to ground lightning and locally heavy rainfall, which could cause flash flooding over area burn scars. Additionally, winds gusting to 50 mph and small hail will be possible. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible this afternoon and early evening across all of south central and southeast Colorado. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 11, 1:39 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
139 PM MDT Thu Jul 11 2019
COZ074-088-112015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
139 PM MDT Thu Jul 11 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY
UNTIL 215 PM MDT...
At 139 PM MDT, Doppler radar was tracking a strong thunderstorm over
Segundo, or 16 miles west of Trinidad. This storm was nearly
stationary.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Cokedale, Segundo, Boncarbo and Weston.
LAT...LON 3703 10490 3711 10498 3721 10494 3727 10485
3728 10469 3722 10460 3715 10455 3707 10457
3702 10465 3700 10477
TIME...MOT...LOC 1939Z 280DEG 4KT 3713 10480
KTSSpecial weather statement, Jul 11, 2:21 PM MDT, 0 minutes before
Special Weather Statement National Weather Service Pueblo CO 221 PM MDT Thu Jul 11 2019 COZ085-086-112045- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft CO- 221 PM MDT Thu Jul 11 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 245 PM MDT... At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 11 miles northeast of Penrose, or 21 miles south of Colorado Springs, moving east at 10 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of southwestern El Paso and northwestern Pueblo Counties. LAT...LON 3847 10491 3858 10491 3862 10475 3846 10470 TIME...MOT...LOC 2020Z 262DEG 10KT 3852 10484 KTS
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:39 PM MDT | Special Weather Statement | PUB | 36 min | |
| Jul 11, 2:46 PM MDT | Special Weather Statement | PUB | Teller | 29 min |
| Jul 11, 3:01 PM MDT | Special Weather Statement | PUB | Fremont | 29 min |
| Jul 11, 3:37 PM MDT | Special Weather Statement | PUB | Custer | 38 min |
| Jul 11, 4:18 PM MDT | Special Weather Statement | PUB | Custer | 27 min |
| Jul 11, 4:49 PM MDT | Special Weather Statement | PUB | Pueblo | 41 min |
| Jul 11, 4:53 PM MDT | Special Weather Statement | PUB | Pueblo | 52 min |
Nearby
Special Weather Statements in Colorado, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.